Indiana, 2002

Flood in Indiana, April 28, 2002

April 28, 2002 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 27, 11:51 PM EST, 7 hours 9 minutes earlier.

Area forecast discussion, Apr 27, 11:51 PM EST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT SUN APR 28 2002

...FOCUS ON SVR WX ATTM AND WINDS SUN...

STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR
VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE
NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM
OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR
PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC
WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND
DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG
SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS
BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR
DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG
ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR
COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY
AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES
AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT
SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT
SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF
STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW
COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C
VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR
SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES
SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA
LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS
TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL
ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB
WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY.
WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON
THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT
WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO
M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL
LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF
GUIDANCE AND META FOR POPS/TEMPS.

.SDF...WIND ADV SUN ALL ZONES (NPWSDF).

SMALLCOMB

In the hours before

Local storm report, Apr 28, 6:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
715 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    IRVINGTON                 KY   TORNADO
04/28/02   BRECKINRIDGE                   NUMEROUS TRAILERS
                                          OVERTURNED...SOME IN THE
                                          STREET. WIDESPREAD TREE AND
                                          POWERLINE DAMAGE
Local storm report, Apr 28, 6:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
718 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    BEE SPRING                KY   TORNADO
04/28/02   EDMONSON                       POSSIBLE TORNADO. WINDOWS
                                          BLOWN OUT OF CAR. LARGE
                                          STORAGE BUILDING DESTROYED.
Local storm report, Apr 28, 6:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
726 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    BEE SPRING                KY   TORNADO
04/28/02   EDMONSON                       POSSIBLE TORNADO. WINDOWS
                                          BLOWN OUT OF CAR. LARGE
                                          STORAGE BUILDING DESTROYED.

0530 AM    MOODY DEER LAKE           KY   TORNADO
04/28/02   EDMONSON                       ROOFS OFF OF TRAILERS. ONE
                                          TRAILER DESTROYED.
Local storm report, Apr 28, 6:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
734 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    IRVINGTON                 KY   TORNADO
04/28/02   BRECKINRIDGE                   ONE FATALITY
Local storm report, Apr 28, 6:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
746 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    CAMPBELLSVILLE            KY   WIND DAMAGE
04/28/02   TAYLOR                         NUMEROUS REPORTS OF
                                          STRUCTURAL DAMAGE TO HOMES.
                                          WIDESPREAD TREES DOWN.
Special weather statement, Apr 28, 7:00 AM EST, 0 minutes before
KYZ026-027-040-041-046>049-054>057-061>067-070>078-081-082-281245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
800 AM EDT SUN APR 28 2002

TORNADO WATCHES 164 AND 165 WHICH WERE IN EFFECT HAVE BEEN CLEARED
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL KENTUCKY
   FAYETTE...WOODFORD...CLARK...JESSAMINE...MERCER...MADISON...
   GARRARD AND BOYLE

IN NORTH CENTRAL KENTUCKY
   WASHINGTON

IN NORTHWEST KENTUCKY
   OHIO

IN SOUTH CENTRAL KENTUCKY
   MARION...LINCOLN...GRAYSON...CASEY...TAYLOR...GREEN...HART...
   BUTLER...EDMONSON...ADAIR...WARREN...RUSSELL...METCALFE...
   BARREN...LOGAN...CUMBERLAND...ALLEN...SIMPSON...CLINTON AND MONROE

THE SEVERE THUNDERSTORMS THAT PROMPTED THESE WATCHES HAVE MOVED EAST
OF CENTRAL KENTUCKY AS OF 745 AM EDT.

SMALLCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
April 28, 7:00 AM EST to 7:30 PM EST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

The Muscatatuck River at Deputy, IN crested at 22.29 feet at 1215 EST on April 28. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level. County roads were covered with water in northeast Jefferson County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291828.